Alabama, 2011

Heavy Snow and Winter Weather in Alabama, November 28 to 29, 2011

November 28 to 29, 2011 · NWS HUN · 6 events in 6 counties and zones

An intense upper level low developed on the 28th at the base of a highly amplified upper trough across the Great Lakes and Mississippi Valley. The upper low closed off over the mid South and tracked northeast across the Tennessee Valley during the morning of the 29th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An intense upper level low developed on the 28th at the base of a highly amplified upper trough across the Great Lakes and Mississippi Valley. The upper low closed off over the mid South and tracked northeast across the Tennessee Valley during the morning of the 29th. A warm conveyor belt of heavy rainfall developed in advance of the low which dumped from around 2 to over 5 inches of rain across the eastern two thirds of north Alabama and middle Tennessee. The highest rain amounts were recorded in Jackson and DeKalb Counties with 3 to 5 inches. The rain fell over 24 to 36 hour period, with rainfall remaining light to moderate during most its duration. The rainfall resulted in minor river flooding along the Little River, Big Wills Creek and Paint Rock. A landslide occurred on Highway 35 just north of Section in Jackson County. A driver was trapped in his vehicle, but was rescued unharmed. Trees, boulders and debris blocked 100 to 250 yards of Highway 35.

The rain mixed with and changed to snow across north Alabama during the afternoon and evening hours of the 28th, and lasted into the 29th. The heaviest bursts of snow occurred in northwest Alabama during the afternoon and evening hours, and in north central and northeast Alabama during the overnight and morning hours. Since ground temperatures were in the 50s, and air temperatures in valley areas only dropped into the mid 30s, most of the snowfall melted on impact with mostly trace amounts reported in valley locations. However, above 1500 foot elevation, snow accumulations of 1 to 2 inches were reported. The heaviest amount was 2.3 inches on Monte Sano Mountain, about 5 miles northeast of Huntsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 28, 11:58 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 28, 11:58 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CST MON NOV 28 2011

.UPDATE...FOR 18Z TAFS.

&&

.AVIATION...

IFR CIGS WILL CONTINUE THROUGHOUT THE TAF PERIOD. EXPECT RAIN SHOWERS
TO CONTINUE THROUGH 00Z AT KHSV...BUT THEN CHANGE OVER TO A MIX OF
RA AND SN AFTER 00Z AND THEN TO SNOW AROUND MIDNIGHT. TIMING OF
PRECIPITATION CHANGE AT KMSL WILL BE A LITTLE EARLIER. EXPECT A CHANGE
TO A MIX AT KMSL AROUND 2 OR 3 PM AND THEN TO SNOW AROUND 7 PM. CIGS
COULD END UP DIPPING INTO THE LIFR CRITERIA BRIEFLY AT TIMES
TONIGHT...ESPECIALLY IF HEAVY SNOWFALL BANDS DEVELOP AT KMSL. FOR
NOW THOUGH WILL LEAVE OUT. AT LEAST IFR VSBY CONDITIONS WILL LIKELY
DEVELOP AS WELL DURING THE PERIOD OF HEAVIEST SNOWFALL AT BOTH SITES.

&&

.PREV DISCUSSION.../ISSUED AT 1045 AM CST MON NOV 28 2011/

THE COLD FRONT THAT BROUGHT SO MUCH RAIN TO THE AREA OVER THE LAST
24 TO 30 HOURS...CONTINUES TO STALL OVER WESTERN GA. THIS SYSTEM HAS
BROUGHT A WIDE SWATH OF TWO TO FOUR INCHES OF RAINFALL WITH ISOLATED
AMOUNTS OVER 5 INCHES TO NORTHERN ALABAMA. THIS HAS CAUSED SOME SMALL
STREAM AND CREEK FLOODING IN DEKALB COUNTY THIS MORNING. BOTH BIG
WILLS CREEK IN THE FORT PAYNE AREA AND LITTLE RIVER IN THE DE SOTO
STATE PARK HAVE RISEN ABOVE FLOOD STAGE PRODUCING SOME MINOR
FLOODING. THANKFULLY MOST OF THIS PRECIPITATION HAS PUSHED INTO GA
AND EASTERN TN. HOWEVER...SOME LIGHT TO MODERATE RAIN SHOWERS WILL
CONTINUE THROUGH THE AFTERNOON HOURS. HOWEVER...ITS LIGHT NATURE
SHOULD NOT EXACERBATE THE ONGOING FLOODING TOO MUCH.

THE SURFACE LOW THAT IS IN PLACE OVER SOUTHEASTERN TENNESSEE IS
ASSOCIATED WITH THE FRONT OVER GA. THIS WILL REMAIN ALMOST
STATIONARY...BUT SHIFT SLIGHTLY TO THE WNW TOWARDS CENTRAL TN THIS
AFTERNOON. TEMPERATURES ACROSS MUCH OF NORTHERN ALABAMA ARE STILL
AROUND 40 TO 45 DEGREES. THE EXCEPTION TO THIS ARE LOCATIONS ROUGHLY
WEST OF I-65...WHERE TEMPERATURES ARE IN THE MID TO UPPER 30S.
TEMPERATURES WILL ONLY REMAIN STEADY OR SLIGHTLY DROP LATE THIS
AFTERNOON...AS CLOUD COVER AND WEAK COLD AIR ADVECTION WILL REMAIN IN
PLACE IN THESE LOCATIONS. FURTHER EAST IN SOUTHERN MIDDLE TN AND
NORTHEASTERN AL...SOME WARM AIR ADVECTION WILL OCCUR BRIEFLY THIS
AFTERNOON AS THE LOW SHIFTS TO THE WNW AND THIS WILL ALLOW HIGHS TO
REACH 46 TO 49 DEGREES IN A FEW LOCATIONS.

ALL STATIONS CONTINUE TO REPORT ONLY RAIN SO FAR AND THIS IS MAINLY
BECAUSE THE COLDER AIR BETWEEN THE SURFACE AND 700 MB REMAINS WITH
THE UPPER LOW CURRENTLY OVER WESTERN MS AND EASTERN LA AND AR.
FORCING PRODUCED BY THE DEFORMATION ZONE AND APPROACHING 700 MB LOW
OVER MS WILL BE THE LARGEST PLAYER IN OUR WEATHER TODAY. STRONG
FORCING/DYNAMICS WITH THE LOW AND COLD AIR ALOFT WILL ALLOW
TEMPERATURES TO DROP LATE THIS AFTERNOON AND TONIGHT. THIS WILL BE
MOST EVIDENT IN NW ALABAMA LATE THIS AFTERNOON...BUT TEMPERATURES
SHOULD START DROPPING A BIT EVEN IN THE EAST BY THEN.

MODELS ARE IN GOOD AGREEMENT CONCERNING NOT ONLY THE THERMODYNAMIC
NATURE OF THIS 700 MB LOW...BUT ALSO THE MOVEMENT/TIMING OF THIS
FEATURE AS IT PUSHES EAST INTO CENTRAL AND NORTHERN AL. THIS WILL
BRING A MIX OF RAIN/SNOW SHOWERS TO NW AL BETWEEN 3 AND 6 PM. FURTHER
EAST...BELIEVE THE MIX WILL START DURING THE EARLY EVENING HOURS.

BELIEVE THIS EVENING RAIN/SNOW MIX WILL CHANGE TO ALL SNOW...BUT DUE
TO WARM GROUND TEMPERATURES EXACT ACCUMULATIONS ARE NOT REAL CLEAR.
HOWEVER...WILL LIKELY ISSUE A WINTER WEATHER ADVISORY ADDRESSING
SNOWFALL CONCERNS SOON. THE HIGHER THREAT FOR HEAVIEST SNOWFALL
TOTALS WOULD BE IN NORTHWESTERN AL.

ALL IN ALL TWEAKED TEMPERATURES AND PRECIPITATION TYPE IN THIS PACKAGE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST TUESDAY
     FOR THE FOLLOWING ZONES: CULLMAN...LIMESTONE...MADISON...
     MORGAN.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST TUESDAY
     FOR THE FOLLOWING ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...
     LAWRENCE.

TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST TUESDAY
     FOR THE FOLLOWING ZONES: LINCOLN.

&&

20
Hazardous weather outlook, Nov 28, 1:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST MON NOV 28 2011

ALZ001>010-016-TNZ076-096-097-290600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

OCCASIONAL LIGHT RAIN WILL CONTINUE TODAY AS A LARGE LOW PRESSURE
SYSTEM MOVES INTO THE REGION. AS COLDER AIR WRAPS INTO THE REGION...
SOME LOCATIONS MAY SEE THE RAIN MIX WITH SNOW...EVEN DURING THE
AFTERNOON. HOWEVER...SNOW ACCUMULATIONS ARE NOT EXPECTED THIS
AFTERNOON.

MORE WIDESPREAD MIXING OF RAIN AND SNOW WILL OCCUR BY THIS EVENING
ACROSS NORTHWEST ALABAMA...AND AROUND MIDNIGHT IN THE HIGHER
ELEVATIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. RAIN
WILL TRANSITION ENTIRELY TO SNOW ACROSS MOST OF THE TENNESSEE VALLEY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LIGHT SNOW WILL CONTINUE THROUGH LATE TUESDAY MORNING. HEAVIER SNOW
BANDS OR SHOWERS MAY PRODUCE ACCUMULATIONS OF UP TO 2 INCHES IN
NORTHWEST ALABAMA...WITH UP TO 1 INCH POSSIBLE ELSEWHERE IN THE
TENNESSEE VALLEY. THE HIGHEST SNOW ACCUMULATIONS WILL OCCUR IN HIGHER
ELEVATIONS...AND IN NORTHWEST ALABAMA. MOST IF NOT ALL SNOW
ACCUMULATION WILL OCCUR ON GRASSY AND ELEVATED SURFACES...BUT A FEW
SLICK SPOTS ON AREA ROADS MAY DEVELOP WITHIN HEAVIER SNOW BANDS OR
SHOWERS.

THE PRECIPITATION WILL CHANGE BACK TO MOSTLY RAIN...OR WILL TAPER OFF
BY LATE TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF SNOW WILL BE GREATLY APPRECIATED.

BCC

In the hours before

Local storm report, Nov 28, 8:27 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
827 AM CST MON NOV 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       MENTONE                 34.57N 85.58W
11/28/2011  E5.22 INCH       DEKALB             AL   EMERGENCY MNGR

            24 HOUR RAINFALL TOTAL OF 5.22 INCHES WAS REPORTED.

&&

KWEBER
Local storm report, Nov 28, 8:29 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 AM CST MON NOV 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       SYLVANIA                34.56N 85.81W
11/28/2011  E3.76 INCH       DEKALB             AL   COCORAHS

            RAINFALL TOTAL OF 3.76 INCHES WAS REPORTED.

&&

KWEBER
Local storm report, Nov 28, 10:23 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 AM CST MON NOV 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       MENTONE                 34.57N 85.58W
11/28/2011  E5.22 INCH       DEKALB             AL   EMERGENCY MNGR

            24 HOUR RAINFALL TOTAL OF 5.22 INCHES WAS REPORTED.

0743 AM     HEAVY RAIN       SYLVANIA                34.56N 85.81W
11/28/2011  E3.76 INCH       DEKALB             AL   COCORAHS

            RAINFALL TOTAL OF 3.76 INCHES WAS REPORTED.

1000 AM     FLOOD            3 SSE IDER              34.66N 85.64W
11/28/2011                   DEKALB             AL   EMERGENCY MNGR

            FLOODING ON TOWN CREEK HAS PROMPTED THE CLOSURE OF CR 743
            FROM CR 117 TO CR 730.

1000 AM     FLOOD            4 ESE RODENTOWN         34.21N 85.95W
11/28/2011                   DEKALB             AL   EMERGENCY MNGR

            FLOODING ALONG BIG WILLS CREEK HAS PROMPTED THE CLOSURE
            OF CR 39 FROM CR 227 TO THE ROADS END.

&&

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 heavy snow. Local standard time, as filed.

Winter Weather, Lauderdale

When
November 28, 2:00 PM CST to November 29, 1:00 AM CST
Where
Lauderdale forecast zone
Reported by
CoCoRaHS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Snow and snow pellets accumulated up to 0.5 inches 6.6 miles west-southwest of Cloverdale. This fell over different periods of time from the afternoon of the 28th until ending very early on the 29th.

Winter Weather, Morgan

When
November 28, 2:00 PM CST to November 29, 6:00 AM CST
Where
Morgan forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Snow accumulated from 0.7 inches (3.4 miles south-southwest of Lacey's Spring) up to 1.5 inches in Eva. Some of this fell during the afternoon of the 28th, while additional snow fell during the early morning hours of the 29th.

Heavy Snow, Madison

When
November 28, 8:00 PM CST to November 29, 4:00 AM CST
Where
Madison forecast zone
Reported by
CoCoRaHS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Snowfall accumulations of up to 2.3 inches were reported on the higher elevations of eastern Madison County. A snow accumulation of 1.5 inches was reported 2.7 miles south of Gurley, while 2.3 inches was reported 3 miles east of Huntsville atop Monte Sano Mountain.

Heavy Snow, Jackson

When
November 28, 9:00 PM CST to November 29, 8:00 AM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Snowfall of up to 3.0 inches were reported on the higher elevations of western and northern Jackson County. Snowfall of 2.0 inches was reported in Skyline, while 3.0 inches was reported 3.6 miles northwest of Princeton.

Winter Weather, Franklin

When
November 28, 11:00 PM CST to November 29, 4:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

A snowfall of 0.8 inches was reported 3 miles southwest of Phil Campbell.

Winter Weather, Dekalb

When
November 29, 3:00 AM CST to 8:00 AM CST
Where
Dekalb forecast zone
Reported by
COOP Observer
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A snow accumulation of up to 0.5 inch (Little River Canyon by the National Park Service) was reported atop Lookout Mountain in DeKalb County. In Valley Head, the COOP observer reported 2.3 inches, much of which melted quickly and did not accumulate.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350645, 350647, 350641, 350642, 350646, 350643.